Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Diagnosed in 1991 - Not on Meds
Nov 26, 2007

Hello,

I was diagnosed with HIV in April 1991 - contracted the virus in 1988 or 1989. I was on HIV meds from 1995 - 2000 when the standards were to start meds early and/ or start when the CD4 count decreased below 500. In 1998, I got Stevens Johnson Syndrome from nevirapine. In 2000, I decided to stop HIV meds because I was not adhering to the meds and I got tired of feeling guilty. I have been off of medications every since. My viral load is 16000. My CD4 count is 580, and my percentage is 30%. Overall, my numbers have been steady since 2000 with slight increases in my viral load and slight decreases in my CD4 count. I am concerned because even though my numbers are good and my body is keeping the virus in check, should I be proactive and start meds to combat the damage the virus may be doing to my body? Thank you.

Response from Dr. Wohl

By the numbers, the answer would be, no. Your counts are good and you feel well. On the other hand, the long term effects of having HIV replicating unchecked in the body is not completely known but from what we do know, it is not a good thing.

Much would depend on you, your lifestyle, expectations, age, other conditions, finances. This would be a very individualized decision and there is no right or wrong here. The good news is that therapies have become much more simple and there are great choices that would not risk the kind of horrific reaction you had in 1998. What does your doctor recommend? What would she or he do if they were in your shoes? Ask.

DW



Previous
Stopping t-20
Next
Accidental Stick Med Options Abroad

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement